Intentional co-ingestion of levothyroxine and insulin in a teenager

Read full text
Authors: Sarah H. El Yaman, Kathryn Swaby, Jeffrey N. Bernstein, Janine E. Sanchez
Cited by: 1
References: 13

Abstract

Purpose: To report a case of polydrug ingestion involving levothyroxine and insulin in an adolescent, demonstrating potential protective effects of insulin co-ingestion against symptomatic thyrotoxicosis. Methods: A 14-year-old female with type 1 diabetes and Hashimoto thyroiditis presented following intentional ingestion of 6.75 milligrams levothyroxine, 60 units insulin aspart, and 80 units insulin degludec. Laboratory studies revealed severe biochemical thyrotoxicosis with free thyroxine greater than 7.77 nanograms per deciliter and total triiodothyronine 220.5 nanograms per deciliter. She required glucose infusion at 2.3 to 3.7 milligrams per kilogram per minute to maintain normoglycemia, with hypoglycemic episodes lasting up to 17 h post-ingestion. Throughout her 12-day admission, she maintained normal vital signs with no clinical evidence of sympathetic overactivity despite prolonged biochemical thyrotoxicosis. Conclusions: Co-ingestion of insulin and levothyroxine appears to minimize symptomatic thyrotoxicosis risk, potentially through inhibition of thyroxine to triiodothyronine conversion and glucose homeostasis maintenance. This case highlights complex interactions in polydrug ingestions and suggests insulin may provide protection against thyroid storm in mixed overdoses.

Fields of Study & Subjects

Thyroid Disorders and Treatments Chemical Analysis and Environmental Impact Poisoning and overdose treatments

Publication details

Journal / source
Journal of Diabetes & Metabolic Disorders
Publisher
Springer Science and Business Media LLC
Volume
25
Issue
1
Pages
72–72
Publication date
21 February 2026
Language
EN